Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Charleston, SC

June 10, 1998Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 10, 1998, 2:35 PM EDT for Charleston County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 2:35 PM EDT (18:35 UTC)
Expired
Jun 10, 1998, 3:20 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 101835 RRA
SVRCHS
SCC019-101920-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHARLESTON COUNTY IN SOUTH CAROLINA

* UNTIL 320 PM EDT

* AT 230 PM EDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHEAST OF WALTERBORO... MOVING SOUTHEAST AT 30 MPH. THIS
  STORM HAS TOPPLED TREES IN COTTAGEVILLE.

* THE SEVERE THUNDERSTORM WILL BE...
  JUST NORTH OF JACKSONBORO AT 235 PM EDT
  NEAR RAVENEL AT 240 PM EDT
  NEAR KIAWAH AND SEABROOK ISLANDS AT 250 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TJR


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:30 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 9:30 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT WED JUN 10 1998

TSRA DEVELOPING OUT THERE ALREADY THIS AM. 12Z CHS SOUNDING LOOKING A
LOT MORE LIKE JUNE THIS AM THAN THE LAST FEW DAYS. SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 2 PM. MID-MORNING ADAP MAPS SHOWING SUM MOISTURE
FLUX CNVRG...MAINLY ACROSS NRN AND ERN PTNS OF STATE. STRONGER WINDS IN
THE LWR LVLS TDA AND STILL A DECENT AMT OF SHEAR. AGREE WITH SELS THAT
MAIN AREA OF THREAT WL BE N CNTL AND NERN SC. CHS WL PROBABLY BE ABT
THE SRN EXTENT THRU EARLY AFT. CUR FCST APPEARS TO BE ON TRACK WITH SKY
COVER...POPS...TEMPS AND WIND. NO SUGGESTED CHGS.

CWF...SW WINDS AROUND 15 KT OUT THERE NOW. AGAIN...CURd FCST IS LOOKING
FINE AND WL NOT MAKE ANY CHGS.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:39 PM EDTSevere Thunderstorm WarningCHSCharleston46 min
Jun 10, 2:06 PM EDTTornado WarningCHSCharleston19 min
Jun 10, 2:25 PM EDTSevere Thunderstorm WarningCHSColleton45 min
Jun 10, 3:31 PM EDTSevere Thunderstorm WarningCHSColleton44 min
Jun 10, 3:56 PM EDTSevere Thunderstorm WarningCHSHampton49 min
Jun 10, 4:18 PM EDTSevere Thunderstorm WarningCHSBeaufort62 min
Jun 10, 4:29 PM EDTSevere Thunderstorm WarningCHSAllendale46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.